Alert archive / Florida / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Tallahassee, FL

May 19, 2004Lafayette County, Madison County, Taylor County, Florida; Cook County, Georgia

NWS Tallahassee, FL issued this flash flood warning at May 19, 2004, 5:26 PM EDT for Lafayette County, Madison County, Taylor County, Florida; Cook County, Georgia. It was in force for 130 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 5:26 PM EDT (21:26 UTC)
Expired
Sep 27, 2004, 1:15 AM EDT
In force
130 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL, Cook County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 192129
FFWTLH
GAC075-192300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COOK COUNTY IN SOUTH CENTRAL GEORGIA
  THIS INCLUDES ADEL

* UNTIL 700 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER CENTRAL COOK COUNTY CENTERED AROUND THE TOWN  
  OF ADEL. THIS INCLUDES THE LITTLE RIVER AT ADEL WHICH HAS RISEN 
  ABOUT ONE-HALF FOOT IN ONE HOUR. LOCAL RAIN GAUGES INDICATED      
  ABOUT 2 INCHES OF RAIN IN THE LAST HOUR..WITH RADAR ESTIMATES      
  EVEN HIGHER. ADDITIONAL AMOUNTS UP TO ONE INCH IS EXPECTED IN THE  
  NEXT HOUR. THIS WOULD GENERATE WIDESPREAD FLOODING IN THIS AREA.  

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING
  OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
  ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
  OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
  TO FLOODING.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
  CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

* RESIDENTS IN FLOOD PRONE AREAS SHOULD MONITOR FLOOD CONDITIONS
  AND BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS
  THREATEN. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY MOVE TO
  HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3117 8348 3110 8345 3111 8337

$$

24-BLOCK
1 follow-up statement
000 
WGUS52 KTAE 270326
FFWTLH
FLC067-079-123-270515-
/X.NEW.KTAE.FF.W.0001.040927T0319Z-040927T0515Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1119 PM EDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAFAYETTE COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF MAYO
  MADISON COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF MADISON
  TAYLOR COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF PERRY

* UNTIL 115 AM EDT

* AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN BANDS FROM TROPICAL STORM JEANNE CONTINUING TO 
BUFFET THE AREA. RAINFALL TOTALS OF 4 TO 5 INCHES HAVE ALREADY FALLEN 
OVER PARTS OF LAFAYETTE COUNTY WITH 2 TO 4 INCHES OVER MUCH OF 
TAYLOR COUNTY. ALTHOUGH MADISON COUNTY HAS ONLY RECEIVED 1 TO 3 
INCHES THUS FAR...THE HEAVIER BANDS WILL LIKELY AFFECT MADISON 
THE LONGEST. AN ADDITIONAL 1 TO 3 INCHES IS LIKELY OVER THE 
AREA DURING THE NEXT COUPLE OF HOURS...WITH THE HIGHEST AMOUNTS TO 
THE NORTH.
 

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
  OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
  GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS
  SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
  UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
  CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.


LAT...LON 3010 8394 3062 8356 3061 8326 3049 8325
      3040 8318 3027 8325 3011 8322 3008 8309
      2998 8296 2985 8295 2983 8330 2973 8334
      2969 8346

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:10 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 19, 2:10 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT WED MAY 19 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP WITH THE
MOST CONCENTRATED AREA ACROSS THE WESTERN BIG BEND. THE 1000-700MB
MEAN FLOW IS VERY WEAK SO THE STORMS ARE SLOW MOVERS. THEY APPEAR TO
BE DRIFTING SLOWLY TO THE SOUTH SO THERE WILL BE A POTENTIAL FOR
MINOR FLOODING THROUGH THE REMAINDER OF THE AFTERNOON.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...UPPER RIDGE WITH AXIS
THROUGH THE PLAINS WILL BUILD AND MOVE EAST THROUGH 00Z SAT THEN
BEGIN TO FLATTEN ON SATURDAY. AT THE SURFACE...RIDGING WILL CONTINUE
ACROSS THE REGION FROM THE WESTERN ATLANTIC WITH THE AXIS DROPPING
FARTHER SOUTHWARD EACH DAY. TIME HEIGHT CROSS SECTIONS SHOW DEEP
LAYER MOISTURE REMAINING IN PLACE THROUGH THURSDAY NIGHT WITH
SIGNIFICANT DRYING AT ALL LEVELS FRIDAY THROUGH SATURDAY. WILL PLACE
CHANCE POPS ALL ZONES THURSDAY AND ONLY SLIGHT POPS ACROSS THE BOARD
FRIDAY AND SATURDAY. WITH DIMINISHING CHANCES FOR RAIN...A DRIER
AIRMASS AND THE UPPER RIDGE BUILDING IN...LOOK FOR AFTERNOON TEMPS
TO WARM ABOVE CLIMO FRIDAY AND SATURDAY.

&&

.LONG TERM...AT OR ABOVE CLIMO TEMPS ALONG WITH AT OR BELOW CLIMO
POPS THROUGH THE PERIOD.

&&

.MARINE...WINDS AND SEAS WILL REMAIN BELOW HEADLINE CRITERIA. AS THE
SURFACE RIDGE SLIPS SOUTH OF THE MARINE AREA...WINDS WILL VEER TO
THE SOUTHWEST.

&&

.FIRE WEATHER...NO CONCERNS. THE ATMOSPHERE DRIES OUT FOR ALL BUT
THE BOUNDARY LAYER FRIDAY AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 65 88 65 90/ 20 40 20 20
PFN 69 85 70 86/ 20 40 20 20
DHN 68 87 69 88/ 20 40 20 20
ABY 67 87 67 90/ 20 40 20 20
VLD 65 88 66 90/ 20 40 20 20
CTY 64 90 64 90/ 20 30 20 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

BARRY
Hazardous weather outlook, May 19, 6:00 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT WED MAY 19 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-201000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
600 AM EDT WED MAY 19 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN DEVELOP ALONG THE SEA BREEZE FRONT THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BE STRONG AND
PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
HIGH PRESSURE WILL CONTINUE TO BUILD IN BOTH ALOFT AND AT THE SURFACE
OVER THE NEXT SEVERAL DAYS...RESULTING IN GENERALLY AT OR ABOVE
NORMAL TEMPERATURES...AND AT OR BELOW NORMAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
IS NOT ANTICIPATED.

.RIP CURRENTS...

...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND BEACHES AND A LOW RISK ALONG THE PANHANDLE BEACHES...

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, May 19, 2:51 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT WED MAY 19 2004

FLZ012-191905-
BAY FL-
251 PM EDT WED MAY 19 2004

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BAY COUNTY MOVING
SOUTHEAST AT 20 MPH TOWARDS THE PANHANDLE WATERS.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, May 19, 4:16 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT WED MAY 19 2004

GAZ146-147-192059-
COLQUITT GA-COOK GA-
416 PM EDT WED MAY 19 2004

AT 414 PM EDT..NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL COLQUITT COUNTY IN
GEORGIA MOVING SOUTHEAST AROUND 15 MPH. THIS STORM MAY MOVE INTO
WESTERN COOK COUNTY SHORTLY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Local storm report, May 19, 5:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             TIFTON                  31.47N 83.51W
05/19/2004  0.75 INCH        TIFT               GA   DEPT OF HIGHWAYS

            PENNY SIZE HAIL REPORTED.

&&

Nearby

Flash Flood Warnings in Florida, 2004Flash Flood Warnings in Georgia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.